Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Northern Indiana

August 2, 2018Berrien County, Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2018, 5:21 PM EDT for Berrien County, Cass County, Michigan. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 5:21 PM EDT (21:21 UTC)
Expired
Aug 2, 2018, 5:45 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:40 PM EDTTSTM WND DMG2 Ene Indian Lake, MI3 TO 6 INCH TREE LIMBS DOWN. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS53 KIWX 022121
SVRIWX
MIC021-027-022145-
/O.NEW.KIWX.SV.W.0050.180802T2121Z-180802T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
521 PM EDT THU AUG 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southwestern Michigan...
  East central Berrien County in southwestern Michigan...

* Until 545 PM EDT.

* At 521 PM EDT, a severe thunderstorm was located 8 miles south of
  Watervliet, or 8 miles southeast of Benton Heights, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dowagiac, Berrien Springs, Watervliet, Paw Paw Lake, Sodus, Eau
  Claire, Magician Lake, Spinks Corners, Dewey Lake, Indian Lake and
  Sandy Beach.

This includes Interstate 94 in Michigan between mile markers 40 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4207 8622 4207 8591 4206 8589 4198 8589
      4195 8636 4205 8640 4223 8623
TIME...MOT...LOC 2121Z 233DEG 53KT 4206 8626 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:41 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 2, 3:41 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
341 PM EDT Thu Aug 2 2018

.SYNOPSIS...
Issued at 309 PM EDT Thu Aug 2 2018

Scattered storms are likely over far southwest Lower Michigan
into northern Indiana through this evening ahead of a weak cold
front. All of the activity will dissipate before midnight.
Conditions will then be mainly dry through the weekend with highs
warming well into the 80s.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 300 PM EDT Thu Aug 2 2018

A weak cold front will approach the area early tonight from the
northwest. It looks like there will be a narrow window for storms
late this afternoon into this evening. Some of the convective
allowing models show some hints of marginally severe storms during
this time. However, mid level lapse rate around 5.5C/Km and some
apparent weak subsidence over the area have been really stifling
storms upstream. Current thinking is storms are still possible
from basically 5 pm to 9 pm EDT. Slightly cooler weather will
follow for Friday. An isolated storm is possible along/ahead of
the front over mainly northwest Ohio Friday afternoon. Severe
storms are not expected Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 300 PM EDT Thu Aug 2 2018

Conditions are expected to be dry this weekend with highs well
into the 80s as an upper level ridge attempts to build into the
area. After that, there is a good chance for showers and storms
from Monday into Tuesday as an upper level trof develops into the
region. Organized convection is likely at some point during this
time given the upper level support. Precipitable water values
should top 2.0 inches, bringing the potential for locally heavy
rainfall.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 122 PM EDT Thu Aug 2 2018

Flight conditions will remain VFR for the forecast period.
Thunderstorms will develop this afternoon near KSBN ahead of the
approaching cold front. Storms weaken after sunset and will no
reach into FWA. Gusty winds out of the sw this afternoon will
diminish overnight. Hires guidance suggests a chance some low
stratus overnight but left out to low confidence in winds
becoming calm overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 2, 3:07 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
307 AM EDT Thu Aug 2 2018

INZ003>009-012>017-020-022>025-MIZ077>081-030715-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
307 AM EDT Thu Aug 2 2018 /207 AM CDT Thu Aug 2 2018/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms late this afternoon
into this evening. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is chance for thunderstorms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-026-027-032>034-OHZ001-002-004-005-015-016-024-025-030715-
Allen IN-Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
307 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for isolated thunderstorms Friday afternoon.
Severe thunderstorms are not expected.

There is a chance for thunderstorms on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-030715-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
307 AM EDT Thu Aug 2 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

There is a chance for scattered thunderstorms late this afternoon
into this evening. Strong to severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is chance for thunderstorms on Monday and Tuesday.

In the hours before

Special weather statement, Aug 2, 4:42 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
442 PM EDT THU AUG 2 2018

INZ003-004-012-014-MIZ077-078-022130-
La Porte-St. Joseph-Marshall-Starke-Berrien-Cass-
442 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL...LA PORTE...WESTERN CASS
AND BERRIEN COUNTIES...

At 441 PM EDT/341 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles southeast of Benton
Heights to near Three Oaks to near Wanatah. Movement was northeast at
40 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton Harbor,
St. Joseph, Westville, Buchanan, Georgetown, Trail Creek, Gulivoire
Park, Granger, Benton Heights, Fair Plain, Bridgman, Walkerton, North
Liberty, New Carlisle and Berrien Springs.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 83.
 Interstate 94 in Indiana between mile markers 33 and 44.
 Interstate 94 in Michigan between mile markers 2 and 42.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 8622 4207 8622 4207 8618 4152 8611
      4127 8693 4168 8693 4176 8674 4224 8636
TIME...MOT...LOC 2041Z 241DEG 41KT 4205 8631 4180 8666 4139 8679

NWS
Local storm report, Aug 2, 5:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 4 NW BRIDGMAN           41.98N 86.62W
08/02/2018  M43 MPH          LMZ043             MI   BUOY

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:32 PM EDTSpecial Weather StatementIWXCass43 min
Aug 2, 6:18 PM EDTSpecial Weather StatementIWXCass42 min
Aug 2, 6:52 PM EDTSevere Thunderstorm WarningIWXCass38 min
Aug 2, 7:33 PM EDTSpecial Weather StatementIWXSaint Joseph42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.